Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Norman, OK

February 22, 2000Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2000, 2:55 PM CST for Foard County, Hardeman County, Texas. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 22, 2000, 2:55 PM CST (20:55 UTC)
Expired
Feb 22, 2000, 3:30 PM CST
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Hardeman County, TX

What was reported inside it

TimeReportWhereRemark
Feb 22, 2:58 PM CSTHail 1.75Crowell, TX
Feb 22, 3:20 PM CSTHail 1.75Crowell, TXNumerous roofs and vehicles were damaged by hail to the size of golf balls (1.75 inches).
Feb 22, 3:29 PM CSTHail 0.75Chillicothe, TX
Feb 22, 3:35 PM CSTHail 1Chillicothe, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 2:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 222056
SVROKC
TXC155-197-222130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOARD COUNTY IN NORTHERN TEXAS
  SOUTHEAST HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 330 PM CST

* AT 255 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF CROWELL...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...CROWELL...
  MARGARET...MEDICINE MOUND...RAYLAND AND THALIA

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3397 9979 3384 9964 3396 9949 3434 9949
 
JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:40 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 11:40 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CST TUE FEB 22 2000

ELEVATED CONVECTION STARTING TO BECOME WELL ESTABLISHED ACROSS
WESTERN ZONES...PROVIDING PRECURSOR FOR THE MAIN SHOW THIS EVENING.
WILL PULL BACK A LITTLE ON TEMPS IN NORTHWEST ZONES BASED ON TRENDS.
ALSO PLAN TO CHANGE WORDING SLIGHTLY FOR ONGOING PRECIP...ALTHOUGH
BASED ON RADAR TRENDS AND POSITION OF INSTABILITY AXIS...WE DON'T
EXPECT THIS TO GET MUCH FURTHER EAST. ALSO WILL DELAY THIS EVENING'S
PRECIP SLIGHTLY FOR EASTERN ZONES. AGREE WITH SPC'S DECISION TO
UPGRADE TO MODERATE RISK OVER WEST TEXAS ZONES...WHERE BEST COMBO OF
INSTABILITY AND DYNAMICS ARE PROGGED BY 00Z. MORE DETAILS sTO FOLLOW
IN THE THUNDERSTORM OUTLOOK. UPDATED ZONES OUT SHORTLY.

JL

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Feb 22, 12:30 PM CST, 2 hours 25 minutes before
OKZ004>048-050>052-TXZ083>090-222100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST TUE FEB 22 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF WESTERN NORTH TEXAS AND A SMALL PART OF
SOUTHERN OKLAHOMA. THE MODERATE RISK AREA IS EAST AND SOUTH OF A
LINE FROM KNOX CITY... TO VERNON... TO WALTERS... TO MARIETTA. THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF OKLAHOMA AND THE REMAINDER OF WESTERN NORTH
TEXAS.

.DISCUSSION...A SURFACE LOW PRESSURE CENTER LOCATED OVER SOUTHEAST
COLORADO EARLY THIS AFTERNOON IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA TONIGHT. MEANWHILE... A TRAILING DRYLINE BECOMING
ESTABLISHED IN WESTERN TEXAS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS BY LATE EVENING... AND INTO CENTRAL OKLAHOMA
LATE TONIGHT. AN UPPER AIR LOW PRESSURE SYSTEM OVER NEW MEXICO WILL
BE MOVING INTO WEST TEXAS THIS EVENING.

MEANWHILE... STRONG SOUTH WINDS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTH INTO THE AREA.

A LAYER OF WARM AIR ALOFT...OR CAPPING INVERSION... ACROSS CENTRAL
OKLAHOMA HAS BEEN SUPPRESSING ANY SIGNIFICANT SHOWER AND THUNDERSTORM
ACTIVITY THROUGH MIDDAY. HOWEVER... AS COLDER AIR ALOFT SPREADS EAST
DURING THE AFTERNOON... THE CAPPING INVERSION WILL WEAKEN. SCATTERED
THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA EARLY THIS AFTERNOON
WERE EVIDENCE THAT THE CAP WAS BEGINNING TO WEAKEN.

MORE ORGANIZED AND STRONGER STORMS ARE EXPECTED TO DEVELOP IN THE
VICINITY OF THE DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS.
HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN
THE MODERATE RISK AREA WHERE THE INSTABILITY IS EXPECTED TO BE THE
GREATEST.

THE STORMS ALONG THE DRYLINE ARE EXPECTED TO DEVELOP INTO AN
EXTENSIVE SQUALL LINE DURING THE EVENING HOURS AS THEY PROGRESS EAST
INTO CENTRAL OKLAHOMA.

WIDESPREAD CLOUD COVER OVER OKLAHOMA AND WESTERN NORTH TEXAS...
ALONG WITH EMBEDDED SHOWERS AND THUNDERSTORMS... HAS LIMITED THE
AMOUNT OF HEATING DURING THE DAY. THIS HAS RESULTED IN RATHER
MARGINAL INSTABILITIES THUS FAR ACROSS THE AREA. HOWEVER... THE
AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE... MAINLY IN WESTERN
NORTH TEXAS... AS CLOUD COVER DECREASES AND TEMPERATURES ALOFT COOL.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE AREA SHOULD BE
ALERT TO CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES.

CJS
Local storm report, Feb 22, 2:18 PM CST, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    STRONG CITY               OK   .88 INCH HAIL
02/22/00   ROGER MILLS

CW
Local storm report, Feb 22, 2:41 PM CST, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    12 SW OF CROWELL          TX   .75 INCH HAIL
02/22/00   FOARD

CW
Local storm report, Feb 22, 2:54 PM CST, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    CROWELL                   TX   .88 INCH HAIL
02/22/00   FOARD

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningOUNKnox48 min
Feb 22, 3:25 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger50 min
Feb 22, 3:48 PM CSTTornado WarningOUNWilbarger27 min
Feb 22, 4:13 PM CSTSevere Thunderstorm WarningOUNWilbarger47 min
Feb 22, 5:02 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger43 min
Feb 22, 5:08 PM CSTTornado WarningOUNArcher, Wichita37 min
Feb 22, 5:42 PM CSTSevere Thunderstorm WarningOUNWichita38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.